Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 28, NWS San Francisco Bay Area, CA

January 20, 2017Santa Cruz County, California

NWS San Francisco Bay Area, CA issued this flash flood warning at Jan 20, 2017, 6:38 AM PST for Santa Cruz County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 20, 2017, 6:38 AM PST (14:38 UTC)
Expired
Jan 20, 2017, 12:30 PM PST
In force
6 hr
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Flood severity
None

County Santa Cruz County, CA

The radar

The San Francisco radar (KMUX), 19 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 2.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2017-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2017-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 501 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
501 m²/s²
0-3 km storm-relative helicity
746 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

350 
WGUS56 KMTR 201438
FFWMTR
CAC087-202030-
/O.NEW.KMTR.FF.W.0028.170120T1438Z-170120T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
638 AM PST FRI JAN 20 2017

The National Weather Service in The San Francisco Bay Area has issued
a

* Flash Flood Warning for...
  Central Santa Cruz County in northern California...

* Until 1230 PM PST

* At 636 AM PST, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Flash
  flooding is expected to begin shortly on the San Lorenzo River.

* Some locations that will experience flooding include...
  Paradise Park, Felton Grove, and possibly other locations
  including the River Park in Ben Lomond and Tannery Arts Center
  area along the San Lorenzo River in Santa Cruz. 

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3710 12207 3696 12200 3696 12204 3711 12213

$$

MWS
1 follow-up statement
998 
WGUS76 KMTR 201818
FFSMTR

Flash Flood Statement
National Weather Service San Francisco CA
1018 AM PST FRI JAN 20 2017

CAC087-201827-
/O.CAN.KMTR.FF.W.0028.000000T0000Z-170120T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz CA-
1018 AM PST FRI JAN 20 2017

...THE FLASH FLOOD WARNING FOR CENTRAL SANTA CRUZ COUNTY IS
CANCELLED...

Flood waters have receded in the San Lorenzo River. Flooding is no
longer expected to pose a threat today. Please continue to heed any
remaining road closures and emergency operations in affected areas.

LAT...LON 3710 12207 3696 12200 3696 12204 3711 12213

$$

MWS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 20, 5:04 AM PST, 1 hour 34 minutes earlier.

Area forecast discussion, Jan 20, 5:04 AM PST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
504 AM PST Fri Jan 20 2017

.SYNOPSIS...An approaching cold front will result in strong, gusty
winds and moderate to locally heavy rainfall through the morning.
In addition, isolated thunderstorms will be possible. Showers
then linger into Saturday morning with another, likely wetter
system arriving late Saturday into Sunday. Given the antecedent
conditions from recent rainfall, this system will have the
potential to result in additional flooding concerns across
portions of the region. Showers will then linger behind this cold
front into Monday with dry conditions returning by Tuesday.

&&

.DISCUSSION...as of 03:03 AM PST Friday...Generally light to
occasionally moderate rainfall continues to spread across the
region this morning in advance of an approaching cold front.
Southerly winds have also increased over the past few hours as the
boundary nears the coast with wind gusts exceeding 40 MPH over the
coastal waters and in the higher elevations across the region.
Thus, a Wind Advisory remains in effect through the morning for
these strong, gusty winds ahead of the cold front. Precipitation
is forecast to increase in coverage and intensity over the next
few hours as deeper moisture advects inland into the coast.
Rainfall will likely become moderate to heavy at times through the
early morning hours as well given increased instability. With
this, there is the potential for rain rates to increase into the
0.50" to 0.75" per hour range and will likely result in urban and
small stream flooding concerns. Will also continue to mention a
slight chance of thunderstorms as well given the higher MUCAPE
values. Flooding concerns will be greatest over the North Bay and
along the coastal ranges down through the Central Coast where
orographic lifting will aid in 1.50" to 2.00" rainfall
accumulation within 2-3 hours or so through sunrise.

In wake of the frontal passage later this morning, wind speeds will
diminish and heavier precipitation will tapper off from north to
south across the region. Lingering showers along with a slight
chance of a thunderstorm or two will likely persist through much of
the and into tonight in the post-frontal environment. By Saturday
late morning/early afternoon, showers will be few and far between
with a bit of a break in precipitation for a good portion of the
region.

Our third and final system in this series remains on track to impact
the region from late Saturday into Sunday morning. This system
appears to have a deeper moisture tap with PWAT values forecast to
range between 1.00" to 1.25". Given this, expecting rainfall amounts
to be greater than the previous two systems which may lead to a
greater threat for flooding issues. Additional rainfall amounts from
Saturday into Sunday will range from 0.75" to 1.25" in most urban
areas and upwards of2.00" in the North Bay Valleys. Meanwhile, the
coastal ranges and North Bay Mountains will likely see 2.00" to 4.00"
with isolated amounts upwards of 6.00". Thus, a Flash Flood Watch
may be considered for portions of the region if the forecast models
remain consistent. Along with the additional rainfall, southerly
winds will also increase and become gusty at times ahead of the
frontal boundary that will sweep through late Saturday night into
early Sunday morning.

Showers will then likely linger into Sunday night and even through
much of the day Monday as the main mid/upper level low drops
southward down along the northern California coast. By Tuesday, the
rough will shift inland while a ridge begins to develop off of the
West Coast. This ridge will maintain dry weather conditions through
the remainder of next week with temperatures near seasonal
averages.

&&

.AVIATION...As of 5:03 AM PST Friday...A very strong and fast moving
cold front is pressing eastward across the forecast area this morning
accompanied by heavy rain and wind. Pressure falls along the coastal
waters and over land have been commonly 2-3 mb per hour since late
last evening /pressure falling rapidly/. Cold unstable air is quickly
moving in this morning, expect a continuation of heavy showers and
t-storm development through this morning and afternoon. IR imagery
shows lots of open cellular clouds to our W-NW, a signature of plenty
instability to arrive today.

Vicinity of KSFO....Airport weather warning valid through 15z, may
need to extend warning if winds remain strong and gusty. Model guidance
indicates possible lull then re-energized westerly winds developing
later this morning into the afternoon. Expect downpours and possible
additional t-storms with reduced visibilities and ceilings to MVFR
possibly briefly IFR visibilities.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...Strong and gusty southeast winds prior to
cold front moving through early this morning. MVFR possibly briefly
IFR visibilities in downpours and t-storms.

&&

.MARINE...as of 3:03 AM PST Friday...Strong southerly gale force
winds will continue across the coastal waters through this morning
ahead an approaching cold front. As a result rough and hazardous
seas will continue through today. After the front passes this
morning winds will shift to the west but remain moderate and
gusty. Winds will increase again Saturday night as another frontal
system approaches. Very large swells arrive Friday afternoon with
swell heights building to 25 to 30 feet Friday night and Saturday.
Rouge waves of 30 feet or greater are possible during this time-
frame.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
 .Tday...Wind Advisory...Higher elevations and coastal areas til 10 am today.
             High Surf Warning...Coastal North Bay to Monterey county noon
             today to 4 pm Saturday
             SCA...Mry Bay from 7 AM
             SCA...Pt Reyes to Pigeon Pt 0-10 nm from 7 AM
             SCA...Pigeon Pt to Pt Pinos 0-10 nm from 7 AM
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm from 7 AM
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm from 7 AM
             GLW...SF Bay until 7 AM
             GLW...Mry Bay until 7 AM
             GLW...Pt Reyes to Pigeon Pt 0-10 nm until 7 AM
             GLW...Pigeon Pt to Pt Pinos 0-10 nm until 7 AM
             GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm until 7 AM
             GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 7 AM
             SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             GLW...Pt Arena to Pt Reyes 0-10 nm until 4 AM
             GLW...Pt Arena to Pigeon Pt 10-60 nm until 4 AM
             SCA...Rough Bar Advisory for SF Bar
             SCA...SF Bay from 7 AM

&&

PUBLIC FORECAST: RGass
AVIATION: Canepa
MARINE: CW/Canepa

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea

In the hours before

Special weather statement, Jan 20, 3:39 AM PST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service San Francisco CA
339 AM PST FRI JAN 20 2017

CAZ006-508-509-512-201215-
San Francisco Bay Shoreline CA-Santa Cruz Mountains CA-
San Francisco Peninsula Coast CA-San Francisco CA-
339 AM PST FRI JAN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SAN FRANCISCO AND NORTHWESTERN
SAN MATEO COUNTIES UNTIL 415 AM PST...

At 339 AM PST, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of San Francisco to 19 miles
west of El Granada to 27 miles west of Half Moon Bay. Movement was
east at 45 mph.

Wind gusts up to 50 mph, small hail and frequent lightning will be
possible with these storms.

Locations impacted include...
San Francisco, Daly City, San Mateo, Redwood City, South San
Francisco, San Bruno, Pacifica, Foster City, Burlingame, San Carlos,
Belmont, Millbrae, Half Moon Bay, Hillsborough, Woodside, El Granada,
Highlands-Baywood Park, Brisbane, Colma and Moss Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3784 12255 3782 12253 3783 12252 3783 12248
      3784 12247 3785 12248 3785 12242 3786 12241
      3763 12219 3736 12226 3733 12249 3752 12261
      3777 12261 3782 12269
TIME...MOT...LOC 1139Z 249DEG 40KT 3773 12276 3746 12281 3735 12291

RGass
Special weather statement, Jan 20, 4:14 AM PST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service San Francisco CA
414 AM PST FRI JAN 20 2017

CAZ006-508>513-201245-
San Francisco Bay Shoreline CA-
Santa Clara Valley Including San Jose CA-
East Bay Interior Valleys CA-East Bay Hills and the Diablo Range CA-
Santa Cruz Mountains CA-San Francisco Peninsula Coast CA-
San Francisco CA-
414 AM PST FRI JAN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SANTA CLARA...
WESTERN ALAMEDA...EASTERN SAN FRANCISCO...SOUTH CENTRAL CONTRA COSTA
AND SAN MATEO COUNTIES UNTIL 445 AM PST...

At 413 AM PST, Doppler radar was tracking strong thunderstorms along
a line extending from near Emeryville to Burlingame to 8 miles
southwest of Half Moon Bay. Movement was east at 35 mph.

Winds in excess of 40 mph, small hail, torrential rainfall and
occasional lightning will be possible with these storms.

Locations impacted include...
San Jose, San Francisco, Oakland, Fremont, Hayward, Sunnyvale, Santa
Clara, Berkeley, Daly City, San Mateo, San Leandro, Livermore,
Redwood City, Mountain View, Alameda, San Ramon, Pleasanton, Union
City, Milpitas and Palo Alto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3757 12244 3784 12241 3796 12182 3759 12181
      3727 12201 3730 12249 3734 12249 3739 12252
TIME...MOT...LOC 1213Z 264DEG 32KT 3778 12235 3758 12237 3742 12257

RGass
Local storm report, Jan 20, 4:37 AM PST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
437 AM PST FRI JAN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 AM     HAIL             SAN FRANCISCO           37.77N 122.42W
01/20/2017  M0.25 INCH       SAN FRANCISCO      CA   PUBLIC

&&

STANDERS
Local storm report, Jan 20, 6:29 AM PST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
629 AM PST FRI JAN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 AM     FLOOD            SANTA CRUZ              36.97N 122.04W
01/20/2017                   SANTA CRUZ         CA   LAW ENFORCEMENT

            FLOODING ALONG SR 17 8-10 INCHES ON THE ROAD.

0603 AM     FLOOD            SAN JOSE                37.30N 121.85W
01/20/2017                   SANTA CLARA        CA   LAW ENFORCEMENT

            ROADWAY FLOODING ALONG HWY 280

&&

STANDERS

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 9:01 PM PSTGale WarningMTR10 hr
Jan 19, 9:01 PM PSTSmall Craft AdvisoryMTR42 hr
Jan 20, 1:26 AM PSTAreal Flood AdvisoryMTRMarin, Sonoma3 hr
Jan 20, 3:02 AM PSTSpecial Marine WarningMTR43 min
Jan 20, 3:39 AM PSTSpecial Weather StatementMTRSan Mateo36 min
Jan 20, 4:07 AM PSTSpecial Marine WarningMTR23 min
Jan 20, 4:14 AM PSTSpecial Weather StatementMTRAlameda, Contra Costa, San Mateo31 min
Jan 20, 4:49 AM PSTFlash Flood WarningMTRSonoma4 hr
Jan 20, 5:27 AM PSTAreal Flood AdvisoryMTRSan Mateo, Santa Clara, Santa Cruz3 hr
Jan 20, 7:08 AM PSTFlash Flood WarningMTRSanta Clara6 hr
Jan 20, 7:31 AM PSTAreal Flood WarningMTRSanta Cruz12 hr
Jan 20, 7:55 AM PSTAreal Flood WarningMTRSonoma18 hr
Jan 20, 12:20 PM PSTFlash Flood WarningMTRSan Benito4 hr
Jan 20, 12:51 PM PSTHigh Wind WatchMTRAlameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more15 hr
Jan 20, 1:27 PM PSTFlash Flood WatchMTRAlameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more3 days
Jan 20, 2:33 PM PSTGale WatchMTR14 hr
Jan 20, 2:33 PM PSTGale WarningMTR42 hr
Jan 20, 3:51 PM PSTAreal Flood AdvisoryMTRSan Benito, Santa Clara70 hr
Jan 20, 3:56 PM PSTAreal Flood WarningMTRSan Benito, Santa Clara72 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.